Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Omaha, NE

May 6, 2002Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2002, 4:10 AM CDT for Page County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2002, 4:10 AM CDT (09:10 UTC)
Expired
May 6, 2002, 4:45 AM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Page County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 060910
SVROMA
IAC145-060945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
410 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 445 AM CDT

* AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES WEST OF HEPBURN...OR
  ABOUT 55 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEPBURN...CLARINDA AROUND 415 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4089 9518 4073 9517 4072 9496 4090 9497

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 AM CDT, 50 minutes earlier.

Area forecast discussion, May 6, 3:20 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT MON MAY 6 2002

FORECAST CONCERNS ARE END OF AM CONVECTION/THUNDERSTORM CHANCES
TONIGHT AND TEMPS

AS OF 08Z CURRENT CONVECTION FOCUSING ON NOSE OF 850MB JET ACROSS
SRN ZONES.  WARM FRONT OVR NRN KS BEING REINFORCED FROM OUTFLOW.
SVR STORMS UNDERWAY ACROSS SRN ZONES WITH HAIL AS MAIN THREAT.
CDFNT CURRENTLY  LOCATED ARCROSS SD.  SFC LO SITUATED OVR ERN CO MAY
MOVE ALONG SFC TROF INTO KS AND SPC THINKING CDFNT MAY MERGE
INTO LOW TODAY. SEE SWODY1 FOR FURTHER DETAILS ON POSSIBLE NOCTURNAL
MCS OVR SERN NEB TONIGHT.  CHANCE POPS APPEAR REASONABLE WITH CAP AS
LIMITING FACTOR. GOING FORECAST LOOKS GOOD WITH TEMPS CLOSE TO
GUIDANCE VALUES THRU TONIGHT.

PRECIP CONTINUES INTO TUESDAY WITH A LARGE RANGE IN TEMPS.  A
POSSIBLE 20 DEGREE SPREAD THROUGHOUT AREA.  AREA IN A SLIGHT RISK
AGAIN FOR TUESDAY.  WL CONT MENTION OF PRECIP INTO WEDNESDAY WITH
UPPER LEVEL TROF KICKING THRU AREA. HI PRES BUILDS INTO REGION AFTER
THIS AND CAA CAUSES HAVOC ON TEMPS.  THU LOOKS TO BE FIRST FULL DRY
DAY WITH HI PRES IN CONTROL.  AREA UNDER RETURN FLOW ON FRIDAY AND
TEMPS SHOULD START RECOVERING WITH MOISTURE INCREASING.

LITTLE CHANGES FOR EXTENDED.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE
THEOPHILUS AT 402-359-5166.

.OMA...NONE.
GRIFFIS

In the hours before

Special weather statement, May 5, 11:19 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1119 PM CDT SUN MAY 5 2002

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093-060500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-
MONONA IA-NEMAHA-OTOE-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1119 PM CDT SUN MAY 5 2002

TORNADO WATCH NUMBER 229 IN EFFECT UNTIL 11 PM CDT FOR ALL OF EASTERN
NEBRASKA AND MONONA...HARRISON...SHELBY...POTTAWATTAMIE AND MILLS
COUNTIES IN WESTERN IOWA...HAS BEEN ALLOWED TO EXPIRE.

STRONG THUNDERSTORMS WILL CONTINUE OVER FAR SOUTHEAST NEBRASKA FOR
THE NEXT HOUR OR SO...AND ANY ADDITIONAL SEVERE WEATHER WILL REMAIN
VERY LOCALIZED.

IAZ080-090-091-060500-
FREMONT IA-MONTGOMERY IA-PAGE IA-
1119 PM CDT SUN MAY 5 2002

SEVERE THUNDERSTORM WATCH NUMBER 233 IN EFFECT UNTIL 1 AM CDT FOR
MONTGOMERY...FREMONT AND PAGE COUNTIES IN SOUTHWEST IOWA...HAS BEEN
CANCELLED.

ALTHOUGH THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT.  NO
ADDITIONAL SEVERE WEATHER IS EXPECTED.

MEAD
Local storm report, May 6, 1:37 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    OMAHA                     NE   1 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0545 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER AT 15TH AND
                                          CORBY.

0550 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          50TH AND IZARD.

0551 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          78TH AND DODGE.

0551 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          4OTH AND HAMILTON.

0552 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          104TH AND VALLEY.

0552 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          61ST AND DODGE.

0602 PM    COUNCIL BLUFFS            IA   1 INCH HAIL
05/05/02   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER 4 MILES NORTH
                                          OF JUNCTION HWYS 6 AND
                                          192.

0640 PM    1 NE WAVERLY              NE   .88 INCH HAIL
05/05/02   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0652 PM    5 NW HALLAM               NE   .88 INCH HAIL
05/05/02   LANCASTER                      HEAVY ACCUMULATION OF
                                          HAIL REPORTED BY STORM
                                          SPOTTER.

0653 PM    1 NW MARTELL              NE   56 MPH TSTM GUST
05/05/02   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0709 PM    PLATTE CENTER             NE   1 INCH HAIL
05/05/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0717 PM    2 S COUNCIL BLUFFS        IA   .75 INCH HAIL
05/05/02   POTTAWATTAMIE                  AT INTERSECTION HWYS 6
                                          AND I80 REPORTED BY
                                          MEDIA.

0720 PM    PLATTE CENTER             NE   1 INCH HAIL
05/05/02   PLATTE                         65 MPH THUNDERSTORM
                                          WINDS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0730 PM    CLARKSON                  NE   1.75 INCH HAIL
05/05/02   COLFAX                         EVENT DURATION 10
                                          MINUTES. ESTIMATED
                                          THUNDERSTORM WIND OF 60
                                          MPH REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    5 NW ASHLAND              NE   54 MPH TSTM GUST
05/05/02   SAUNDERS                       EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

0735 PM    CLARKSON                  NE   1.25 INCH HAIL
05/05/02   COLFAX                         SIDING AND EXTENSIVE
                                          WINDOW DAMAGE REPORTED
                                          BY HAM RADIO OPERATOR.

0740 PM    HOWELLS                   NE   1 INCH HAIL
05/05/02   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0740 PM    CLARKSON                  NE   1.25 INCH HAIL
05/05/02   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0751 PM    PLATTSMOUTH               NE   WIND DAMAGE
05/05/02   CASS                           THIRTY FOOT TREE BLOWN
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0753 PM    7 NW PLATTSMOUTH          NE   51 MPH TSTM GUST
05/05/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

0759 PM    BEEMER                    NE   .75 INCH HAIL
05/05/02   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0815 PM    MACY                      NE   1 INCH HAIL
05/05/02   THURSTON                       TREE DAMAGE REPORTED BY
                                          EMERGENCY MANAGEMENT.

0815 PM    ROSALIE                   NE   1 INCH HAIL
05/05/02   THURSTON                       TREE DAMAGE REPORTED BY
                                          EMERGENCY MANAGEMENT.

0818 PM    1 SW FREMONT              NE   55 MPH TSTM GUST
05/05/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0820 PM    3 S COUNCIL BLUFFS        IA   50-60 MPH TSTM GUST
05/05/02   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

0838 PM    CASTANA                   IA   .88 INCH HAIL
05/05/02   MONONA                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:17 PM CDTSevere Thunderstorm WarningOAXPottawattamie28 min
May 5, 7:35 PM CDTSevere Thunderstorm WarningOAXFremont, Mills40 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningOAXHarrison32 min
May 5, 7:56 PM CDTSevere Thunderstorm WarningOAXShelby49 min
May 5, 8:07 PM CDTSevere Thunderstorm WarningOAXMonona23 min
May 5, 8:30 PM CDTSevere Thunderstorm WarningOAXMonona45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.